Elevated heart rate after ablation for SVT, possible IST?
About 1.5 years ago I started to have episodes of tachycardia, with palpitations, fatigue, shortness of breath, etc. My resting heart rate was usually around 80-100 bpm, but I would have random episodes where my heart rate would race around 150 or higher. After being evaluated by a cardiologist where tests (echo, 24 holter monitor) all came back inconclusive, my problem was simply passed off as anxiety. My general practitioner who also followed my situation, wanted to lower my heart rate to eliminate the symptoms of palpitations, etc and prescribed Propranolol (60 mg extended release) about a year later. The beta blocker made me feel much better and significantly lowered my baseline heart rate, eliminating the horrible symptoms as well as the instances in which my heart would race. However, I did notice that I had skipped beats while on the Propranolol. About 5 months after starting the beta blocker, I had an episode of SVT that landed me in the hospital (240 bpm). I had never had a similar episode before. The cardiologists and electrophysiologists at the hospital switched me to Verapamil and scheduled me for an EP study and ablation. The Verapamil did not lower my heart rate at all and I suffered terrible bouts of tachycardia, much worse than I had ever had before. It has now been 5 days since my EP study and ablation, which was said to be successful. However, I am still having constant tachycardia, with a resting HR of 80-100, which is elevated to 100-150 upon standing, walking around, minimal exertion, etc. The electrophysiologists that did the ablation mentioned that they noticed that I have a very irregular heart rate that is very sensitive to any kind of vagal changes. Does this mean I possibly have IST? They also said I should start taking the Propranolol again if my heart rate was elevated/bothering me. Could my heart rate be elevated due to the ablation procedure itself or is it likely that I have IST? Since the tachycardia is still causing symptoms, should I go back on the Propranolol even though it had previously caused my to feel more skipped beats? I should also mention that I stopped taking birth control pills after many years shortly before having the episode of SVT and that the tachycardia worsens depending on where I am in the monthly cycle. Could my heart rate therefore also be sensitive to hormonal changes?
Hi. Heart beats and heart rates can definitely be affected by hormones. However, I would not want to assume that this is the problem, or that you really even have a problem (I believe sinus tachycardia, which is really a normal heart beat, occurs above 100 bpm; you are 80-100). You are, afterall, only 5 days out from having your heart fixed.
As I recall from my own ablation, my instuctions upon release from the hospital were to keep in mind that my heart would be a bit jumpy for a couple of weeks. As it turned out, the symptoms I had were similar to yours, but began to fade with time, and with the resumption of normal activities. I believe I was especially helped by doing light aerobics and getting back into the swing of things, but I was told not to exert for a period of about a week. If you did not receive instructions at discharge, call to get them!!
One thing to keep in mind that a qualified EP has already dug into the problem, treated you, and determined that the treatment was successful. This considerably lowers the odds that you have a problem that is being caused by an a still unknown heart rhythm disorder.
Stay in touch with your doctor during your recovery. They should be able to put your mind at ease about this and help you should any unusual problems develop.
I actually spoke with the electrophysiologist that did my ablation after posting my question, and she told me she believes I have IST and that I should go back on the Propranolol for it. Of course I know that the ablation successfully treated my SVT, but since I've been having symptoms of IST both before and after the ablation, isn't it likely that they are independent of the procedure?
You mention that you had similar symptoms to mine after your ablation - how much was your heart rate elevated and for how long? Also, did you ever have any sinus tachycardia before the ablation or do you believe that in your case it was simply triggered by the procedure itself?
I definitely think you're right that resuming normal activities and mild exercise would lower my heart rate and I will definitely ease back into that after the first week post ablation is over.
I had an ablation for afib in march this year(39 burns) I had various problems in the weeks after the ablation,but i too had a higher resting heart rate post ablation. Before it was in the 60's now it it's in the high 80's to mid 90's or higher. my ep says that this is normal and could take up to 12 months to slow down but not in the 60's as before.
It seems that when the heart is messed with as in ablation it can take a long time for it to fully recover.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.